Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Paducah, KY

June 12, 2018Edwards County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 12, 2018, 3:26 PM CDT for Edwards County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 3:26 PM CDT (20:26 UTC)
Expired
Jun 12, 2018, 5:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Edwards County, IL

The radar

The Evansville,IN radar (KVWX), 28 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:43 PM CDTFLASH FLOODAlbion, ILWIDESPREAD FLASH FLOODING OCCURRING ON MANY LOCAL HIGHWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS53 KPAH 122026
FFWPAH
ILC047-122230-
/O.NEW.KPAH.FF.W.0020.180612T2026Z-180612T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
326 PM CDT TUE JUN 12 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Edwards County in southeastern Illinois...

* Until 530 PM CDT.

* At 325 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Albion, Grayville, West Salem, Bone Gap and Browns. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3853 8794 3850 8796 3844 8795 3840 8798
      3839 8797 3839 8798 3837 8798 3831 8795
      3829 8795 3828 8798 3826 8799 3826 8815
      3857 8815 3857 8796

$$

DWS
1 follow-up statement
359 
WGUS73 KPAH 122222
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
522 PM CDT TUE JUN 12 2018

ILC047-122231-
/O.EXP.KPAH.FF.W.0020.000000T0000Z-180612T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edwards IL-
522 PM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR EDWARDS COUNTY WILL EXPIRE AT 530 PM
CDT...

Flood waters are beginning to recede at this time. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3853 8794 3850 8796 3844 8795 3840 8798
      3839 8797 3839 8798 3837 8798 3831 8795
      3829 8795 3828 8798 3826 8799 3826 8815
      3857 8815 3857 8796

$$

SMITTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:05 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 12, 3:05 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CDT Tue Jun 12 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 230 PM CDT Tue Jun 12 2018

Forecast challenge early in the short term lies with
thunderstorm/heavy rainfall potential this afternoon and tonight.

MCV moving east through far southern IL has collided with very
unstable environment of 3000+ SBCAPES over southeast MO/srn IL,
resulting in a fairly explosive burst of thunderstorms along the
outflow boundary. Not much flow aloft to create shear to organize
the storms, but the forcing from the MCV may be overcoming this,
at least this afternoon. Though not expecting widespread severe
storms, will need to monitor for near severe wind gusts esp as the
line progresses east across the forecast area late this
afternoon/early evening.

In addition, the northern portion of this line of storms
containing torrential rainfall rates will likely transverse areas
along/north of I-64 in southeast IL/sw IN...where soils are quite
saturated from repeated convective complexes the past few days.
One hour flash flood guidance values are running from .5 to 1 inch
along that swath. Thus, have needed to expand the previous flash
flood watch in time (and a bit farther south in space) through the
afternoon and tonight. HRW NSSL CAM seems to have a good handle
on ongoing convection, and it really reduces storm coverage after
about 6-8 PM this evening. However, some other models point to a
chance lingering into the night, so opted to carry the watch
until 5 AM Wed. May need to be cancelled earlier though.

A large upper-level ridge extending from the southern Rockies
into the southern Plains will begin to bulge eastward into the
lower/mid MS River Valley as we head into the mid to late week
time frame. This should serve to limit the overall coverage of
daytime convection over much of the western 2/3 of the forecast
area, and keep things unseasonably warm. Some models suggest a
back-door type push of somewhat less humid air into esp sw IN/nw
KY as we head into Thu, but the jury is still out on that one. Gut
feeling is that most of us will be stuck with fairly humid
conditions through late week. Summer seems here to stay.

.LONG TERM...(Friday through Tuesday)
Issued at 230 PM CDT Tue Jun 12 2018

By 12Z Friday, an upper level ridge of high pressure will be
established over the region. At the surface, we will be on the
western side of a departing high pressure system. Given the high
pressure overhead and limited moisture, any chances for convection
on Friday should be little to none. Temperatures will continue to be
in the upper 80s to low 90s.

As the surface high continues to shift east Friday night into the
day on Saturday, winds will become more southerly. This will lead to
an increase in high temperatures on Saturday with readings well into
the lower 90s. This heat coupled with dew points in the lower 70s
will mean heat index values between 100 and 105 degrees. Dry and hot
conditions appear to continue into Sunday as well, as the upper high
remains in the vicinity with no other substantial focusing
mechanisms and continued limited moisture. Again, any convection
should be isolated, although the latest GFS ensembles do indicate
possibilities over western portions on Sunday. Will maintain a dry
forecast for the weekend for now.

By early next week, the center of the upper high will have shifted
to our east. Models are hinting at possible disturbances coming
around the western side of this upper high. However, timing and
placement of these features. Confidence for showers and storms
increases even more on Tuesday as the upper high migrates back down
into the Gulf Coast states region. Do not have high enough
confidence to go with likely POPs (greater than 55 percent POPs),
but will maintain good chance percentages for now given the increase
in QPF with the latest GFS ensembles. With the chances for rain and
scattered clouds, will lower highs a few degrees with readings in
the upper 80s to around 90 degrees.

&&

.AVIATION...
Issued at 1250 PM CDT Tue Jun 12 2018

A very moist and unstable air mass will set the stage for scattered
to numerous thunderstorms today. As diurnal heating kicks in,
storms should develop at or near the remainder of the taf sites this
afternoon/evening. Heavy rain may accompany some storms. Although
ifr conditions are possible, the probability of sustained ifr is
too low to mention in the tafs at this time. Outside of storms,
vfr conditions will continue.

Although tsra is not mentioned in the tafs after midnight tonight,
there is a small chance isolated convection will linger well into
the night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ076>078-083.

MO...None.
IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...None.
&&

SHORT TERM...GM
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Jun 12, 3:14 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
314 PM CDT Tue Jun 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
314 PM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected this afternoon
into tonight. Locally heavy rainfall and possible flash flooding
will be the primary concerns, especially where the ground is
nearly saturated in southwest Indiana and southeast Illinois. In
addition, a few strong storms damaging winds and small hail are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of scattered thunderstorms again Wednesday.
Locally heavy rain and dangerous lightning are the primary
concerns. A few storms could become strong, with hail and gusty
winds.

There is only a slight chance of an isolated thunderstorm here and
there during the peak heating of the daytime Thursday through
Monday. However, most locations will remain rain-free. Deadly
lightning would be the main concern.

The heat index will peak around 100 degrees each afternoon from
Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Local storm report, Jun 12, 2:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
06/12/2018                   CAPE GIRARDEAU     MO   BROADCAST MEDIA

            TREES DOWN IN JACKSON. SEVERAL POWER OUTAGES REPORTED IN
            JACKSON AND CAPE GIRARDEAU. TIME ESTIMATED FROM RADAR.

&&

DWS
Special weather statement, Jun 12, 2:50 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
250 PM CDT TUE JUN 12 2018

ILZ084-085-088-089-092-093-MOZ087-111-112-122015-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-Pulaski IL-
Cape Girardeau MO-Scott MO-Mississippi MO-
250 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...JOHNSON...
SOUTHERN WILLIAMSON...SOUTHEASTERN JACKSON...ALEXANDER...NORTHERN
MISSISSIPPI...SCOTT AND EAST CENTRAL CAPE GIRARDEAU COUNTIES UNTIL
315 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cobden to Hay-Wood City. Movement was
east at 20 mph. These storms had produced damaging winds in Cape
Girardeau county, but have weakened.

Isolated wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Charleston, Scott City, Anna, Cairo, Jonesboro, Vienna, Oran, Benton,
Cobden, Goreville, Bertrand, Mounds, Dongola, Morley, Tamms, Mound
City, Kelso, Creal Springs, Karnak and Wyatt.

LAT...LON 3696 8972 3700 8973 3765 8922 3762 8871
      3751 8871 3733 8885 3734 8890 3730 8893
      3723 8893 3721 8903 3707 8918 3702 8918
      3698 8912 3682 8925
TIME...MOT...LOC 1948Z 282DEG 19KT 3758 8919 3702 8962

PS
Special weather statement, Jun 12, 3:08 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
308 PM CDT TUE JUN 12 2018

MOZ108>110-122100-
Butler MO-Stoddard MO-Ripley MO-
308 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIPLEY...CENTRAL
STODDARD AND BUTLER COUNTIES UNTIL 400 PM CDT...

At 307 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Puxico to Oxly. Movement was east at
15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Poplar Bluff, Dexter, Bloomfield, Puxico, Naylor, Neelyville, Qulin,
Fisk, Dudley, Harviell, Oxly, Fairdealing and Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3654 9081 3699 9013 3697 8972 3650 9036
TIME...MOT...LOC 2007Z 272DEG 11KT 3694 9012 3659 9066

PS
Local storm report, Jun 12, 3:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLASH FLOOD      3 S WAYNE CITY          38.31N 88.59W
06/12/2018                   WAYNE              IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 242 SOUTH OF WAYNE CITY.

&&

DWS
Local storm report, Jun 12, 3:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     POPLAR BLUFF            36.76N 90.41W
06/12/2018                   BUTLER             MO   EMERGENCY MNGR

            RAIN BLOWN UNDER DOORS CAUSING FLOODING IN A LOCAL
            CHURCH. WIND GUST ESTIMATED AT 50 MPH. REPORT OF A FEW
            TREES DOWN, ONE ON A HOUSE.

&&

PATS
Local storm report, Jun 12, 3:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      FAIRFIELD               38.38N 88.37W
06/12/2018                   WAYNE              IL   TRAINED SPOTTER

            WATER OVER PARTS OF US HIGHWAY 45 FROM FAIRFIELD SOUTH TO
            INTERSTATE 64.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:03 PM CDTSevere Thunderstorm WarningPAHWayne27 min
Jun 11, 7:28 PM CDTSevere Thunderstorm WarningPAHWayne18 min
Jun 11, 8:20 PM CDTSpecial Weather StatementPAHJefferson, Wayne40 min
Jun 11, 8:47 PM CDTSpecial Weather StatementPAHEdwards, Wayne43 min
Jun 11, 9:29 PM CDTSpecial Weather StatementPAHWabash46 min
Jun 12, 1:21 AM CDTSpecial Weather StatementPAHMassac, Pope39 min
Jun 12, 2:24 AM CDTSpecial Weather StatementPAHPope51 min
Jun 12, 6:39 AM CDTAreal Flood AdvisoryPAHWayne111 min
Jun 12, 7:08 AM CDTFlash Flood WatchPAHEdwards, Wabash, Wayne, White13 hr
Jun 12, 8:36 AM CDTFlash Flood WarningPAHWabash3 hr
Jun 12, 1:36 PM CDTSpecial Weather StatementPAHUnion, Williamson39 min
Jun 12, 1:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Jun 12, 2:10 PM CDTSevere Thunderstorm WarningPAHAlexander, Union35 min
Jun 12, 2:17 PM CDTFlash Flood WarningPAHWayne118 min
Jun 12, 2:50 PM CDTSpecial Weather StatementPAHAlexander, Johnson, Pulaski, Union25 min
Jun 12, 3:03 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne, White27 min
Jun 12, 3:31 PM CDTSpecial Weather StatementPAHWabash44 min
Jun 12, 3:38 PM CDTSevere Thunderstorm WarningPAHWabash, White37 min
Jun 12, 3:48 PM CDTFlash Flood WarningPAHWabash3 hr
Jun 12, 4:15 PM CDTAreal Flood WarningPAHWayne3 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.